Hypoglycemia And "Insulin Shock"
Hypoglycemia And "Insulin Shock"
by Peter J. Nebergall,
Significantly, the most common problem diabetics
experience today is not "high blood sugar" but "low blood sugar!"
Diabetes medications are powerful but imprecise, and today's blood glucose testing cannot
always guarantee you'll stay out of "too low."
The Diabetes Control and Complications Trial,
completed in 1993, proved that the major diabetes complications: retinopathy, nephropathy,
neuropathy, and diabetic heart disease, all follow elevated blood glucose. Diabetics who
keep their numbers down cut the risk of complications. But in the rush to cut blood
glucose, and keep it down, sometimes we fall too far.
Why is immaterial: missed meals, improper
medication dosage, departure from scheduling, abnormal exercise, consumption of alcohol,
stress, or even "no reason in particular." Sometimes the numbers just drop too
far. What happens next?
A person going into a "low" can appear
to be drunk. They can sweat, talk confused, become disoriented, stumble, lose their
bearings, become aggressive, even "feisty," sometimes obscene, or pass out...
But they're NOT drunk— and it is no fun they're having. The brain isn't getting the
nourishment it needs, and the person can't function. Depending on severity, and depending
on the individual, the person can be light-headed, unconscious, comatose... or dead. A
hypoglycemic event is an emergency, and intervention is necessary.
When You're Low:
You have two lines of defense. One is your
schedule. Know what your body needs, and keep to it! Take your medications on time, eat
the right amount on time, and get the appropriate exercise—on time. The second line
is your blood glucose monitor. The more you test, the better idea you have about where
your sugars are.
If your numbers are dropping dangerously, your
monitor will reveal it. This means you have to pay attention to your body! If you begin to
feel weird, and you aren't sure, test! The numbers will tell you if you're heading for
If the numbers, your glucose monitor test
results, are below 70mg/dl, and you haven't just eaten, you have two choices: If the
numbers are between 70 and 55mg/dl, you could test again in a few minutes, and see if
you're dropping, then eat a snack. If they're below 55mg/dl, eat now. NOTE: people are
different. My figures are "general," and you need to work with your monitor and
your doctor, to determine where the "trip-wire" is for you.
So you're going down. You need sugar, fast. You
have some choices. Several pharmaceutical companies make glucose tablets for just this
purpose—and you can find them at pharmacies. Depending on the severity of your low,
three might get you back up. Some folks carry Lifesavers candies, which don't work quite
as fast, but do work, and which have the dual advantages of cheapness and wide
availability. Canned apple juice or pineapple juice will work. What you need is about 25mg
of sugar. Read the labels! Then have something with you that will do when you get low.
What you don't want is something artificially
sweetened (you need sugar) or something high in fats. Fats will retard quick sugar
absorption, so that candy bar may not help you the way you need.
When it's Someone Else:
It is important to know that an individual is
diabetic, and is subject to hypoglycemia. As a great many things can make a person
collapse (heart attack, drug overdose, stroke, epilepsy, traumatic injury, illness...),
and as many causes have different treatments, FIRST, IS IT A DIABETIC LOW? Time is of the
essence, so ID bracelets, such as provided by Medic-Alert (ask your pharmacist) can really
help in such an emergency. A card in the wallet helps too.
If you know the person is diabetic, and they
become withdrawn, or unusually loud and aggressive, or suddenly childish, mulish, or doing
their best imitation of a drunken cavalier, they are probably too low. They need a snack,
something sugary, now. A Pepsi? A few LifeSavers? A 35mm film-canister full of table
sugar? A hot apple cider sweetened with two tablespoons of sugar? That jolt of sugar will
do less damage than would happen if you let them get lower!
Ask the person if they're "low." Note
the response. If they're goofy, they probably are going down. Encourage them to have some
sugar. Make sure it's available. If they're "out there," they may need some
Remembering the story of the boy scout who helped
a granny across the street she didn't want to cross, be cautious and perceptive—there
is no place for "bull in the china shop" tactics in diabetic intervention.
Listen, and pay attention. Note the time. If you have to call the ambulance, the
paramedics will want to know the "whens" and "how longs."
Sometimes a person is just going down too fast
for oral sugar to stop the slide. Other times they aren't discovered until they're so low
that it doesn't make a difference—they can't swallow—or they're unconscious.
NOTE: NEVER force anything down the throat of an unconscious person, or one who can't
freely swallow—it can be aspirated into the lungs, and can cause pneumonia. It can
kill. Unless you're a medical professional, there is a time and a place to call the
medical professionals. Don't play hero—it could cost a life.
The paramedics will need all the information you
can give. Tell the dispatcher it is a "diabetic low blood sugar" and where the
person is. Answer the questions as best you can (Conscious? Breathing rate? Pulse rate?
Any other medical conditions?), then let them handle it. Most probably they will be able
to bring the individual back to consciousness, right there. If they feel it necessary,
they will transport him/her to hospital.
After testing the person's blood, the paramedics
can give an intravenous injection of glucose, which can bring the person back very
quickly. They will check to make sure nothing else needs their attention, and perhaps test
again. NOTE: As the person comes back, he/she will probably not remember a thing of what
happened. If they misbehaved while low, don't hold it as evidence of a diabolical
Sugar, oral or by injection, raises the blood
glucose, but it burns off quickly. To avoid another crash, the person needs to eat regular
food, like a sandwich, as soon as able. Glucagon, the emergency injection many doctors
recommend for home intervention if someone has an extreme low (talk to your
doctor—this is a specialized, prescription-only item), also causes a sharp and
temporary rise, and needs to be followed with food as well.
Some folks can tell, most of the time, if they're
getting low. Some folks can't. By the time they notice, they're too far gone to help
themselves. There is some suggestion that people who have frequent lows, and people who
practice razor-tight control, risk such "hypoglycemia unawareness." These folks
need to test a lot, and really pay close attention to their schedules. Anyone can get low,
but the individual with hypoglycemia unawareness is more likely to get into trouble.
Lows are going to happen. Sometimes you can tell
one is coming from how you feel, and sometimes you can't. You'd best accept the fact that
you WILL have lows, and be prepared to do something about it.
1. Keep to your schedule; cut your risks.
2. Test your blood sugar often.
3. Have appropriate snacks available, and always
carry LifeSavers or glucose tablets, just in case...
4. Brief friends and family on what to do if you
can't help yourself.
5. Wear and carry medical ID materials, so
emergency personnel don't have to guess.
6. Keep glucagon on hand, and make sure someone
in your family is trained in how and when to use it.
7. Report all serious lows to your doctor.